Cystitis after radiation to the prostate
Dear OncoLink "Ask The Experts,"
I'm troubled with cystitis resulting from radiation for prostate cancer treatment 10 years ago. I've been passing clots and blood for a month. What treatment is available for this situation?
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
There are several options available for a patient in a situation such as yours and you should discuss this problem specifically with your physician. The first is to be certain that there is not an infection or a stone that is causing the bleeding. Also it is important to rule out a bladder tumor has not developed that can cause similar symptoms. This can happen in about 2% of patients after surgery or radiation. If it is truly a cystitis from the radiation therapy, then the options would include conservative therapy like bladder antispasmodics. Also the patient may benefit from a drug called pentoxyphylline. If these more conservative therapies are not effective, the patient may benefit from hyperbaric oxygen treatments. You should discuss these various options with your radiation oncologist.